Wyoming, 2014

Hail in Wyoming, June 16, 2014

June 16, 2014 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over eastern Crook County and tracked into South Dakota. The storm produced large hail in the Aladdin area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over eastern Crook County and tracked into South Dakota. The storm produced large hail in the Aladdin area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 4:08 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 16, 4:08 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT MON JUN 16 2014

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 203 PM MDT MON JUN 16 2014

UPPER LEVEL ANALYSIS HAS RIDGE ACROSS THE EASTERN CONUS WITH
STRONG CLOSED LOW JUST ENTERING THE PACIFIC NORTHWEST. SOUTHWEST
FLOW IS PRESENT ACROSS THE NORTHERN PLAINS IN BETWEEN THESE TWO
FEATURES. SKIES ARE MOSTLY SUNNY TO PARTLY CLOUDY ACROSS THE
FORECAST AREA...WITH SOME CUMULUS DEVELOPMENT IN EASTERN WYOMING
AND OFF THE NORTHERN BLACK HILLS. A FEW RADAR ECHOES ARE BEGINNING
TO SHOW UP WITH THIS DEVELOPMENT. AT THE SURFACE...LOW PRESSURE IS
LOCATED IN EASTERN COLORADO...WITH INVERTED TROF EXTENDING INTO
SOUTHEAST MONTANA. VERY WARM AND MOIST SOUTHERLY BOUNDARY LAYER
FLOW IS PRESENT AHEAD OF THE SURFACE TROF ACROSS SOUTH CENTRAL
SOUTH DAKOTA. TEMPERATURES ARE IN THE 70S TO LOWER 80S.

TONIGHT...SOUTHWEST FLOW ALOFT CONTINUES AS CLOSED LOW SETTLES
ACROSS OREGON AND IDAHO OVERNIGHT. SURFACE TROF ACROSS EASTERN
WYOMING AND WESTERN SOUTH DAKOTA WILL SLOWLY SHIFT EAST...BUT
OUTFLOW FROM CURRENT MASSIVE CONVECTIVE COMPLEX ACROSS EASTERN
SOUTH DAKOTA MAY KEEP IT FROM PROGRESSING AS FAR EAST AS MODELS
ARE SHOWING IT. THIS WILL LIKELY KEEP THE BOUNDARY ACROSS WESTERN
SOUTH DAKOTA MOST OF THE NIGHT...AND KEEP MOIST SOUTHERLY TO
SOUTHEASTERLY FLOW GOING ACROSS CENTRAL PORTIONS OF SOUTH DAKOTA.
MODEL SOUNDINGS SUGGEST THERE COULD BE A FAIRLY WIDE EXPANSE OF
LOW CLOUDS ACROSS THE SOUTH DAKOTA PLAINS BEFORE SUNRISE. WEAK
IMPULSES EJECTING OUT OF THE WESTERN TROF/LOW WILL CROSS THE
FORECAST AREA OVERNIGHT...KEEPING A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST. A FEW STORMS COULD BE SEVERE EARLY
THIS EVENING EAST OF THE BLACK HILLS. LOW TEMPERATURES WILL FALL
INTO THE 50S TO LOWER 60S...WITH SOME 40S POSSIBLE IN THE BLACK
HILLS.

TUESDAY...WESTERN UPPER LOW SPINS OVER IDAHO WITH SOUTHWEST FLOW
CONTINUING OVER THE NORTHERN PLAINS. SHORTWAVE ENERGY WILL
CONTINUE TO CROSS THE AREA...SO ACTIVE WEATHER IS EXPECTED AGAIN.
BY THE AFTERNOON...CENTRAL WYOMING SURFACE LOW DRIFTS INTO THE
NORTHEAST WYOMING AND THE BLACK HILLS AREA...WITH WARM FRONT
EXTENDING EAST ACROSS WESTERN SD. THE RISK FOR SEVERE STORMS
WILL BE GREATEST ACROSS THE NORTHERN HALF OF THE CWA NEAR THE WARM
FRONT...ESPECIALLY NORTHWESTERN SD...AS A STRONGER SHORTWAVE
PUSHES NORTHWARD ACROSS WESTERN AND NORTHERN PORTIONS OF THE AREA.
LARGE HAIL...STRONG WIND GUSTS...AND AN ISOLATED TORNADO WOULD BE
POSSIBLE WITH ANY SEVERE STORMS. LOCALLY HEAVY RAIN IS ALSO LIKELY
WITH ANY STRONGER STORMS...ESPECIALLY FROM FAR NORTHEAST WY AND
THE NORTHERN BLACK HILLS INTO NORTHWESTERN SD. HIGH TEMPERATURES
WILL BE TRICKY...WARMEST SOUTH OF THE FRONT...AND WHERE STRATIFORM
CLOUD DECK BURNS OFF SOONEST. COOLEST TEMPERATURES WILL BE FOUND
NORTH OF THE FRONT. UPPER LOW WILL SLOWLY APPROACH THE AREA
TUESDAY NIGHT...WITH ACTIVE WEATHER CONTINUING.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 203 PM MDT MON JUN 16 2014

AN UPPER LOW WILL AFFECT THE CWA WED THROUGH FRI...ALTHOUGH THE
MODELS ARE NOT IN FULL AGREEMENT ON ITS EVOLUTION. IN GENERAL THE
UPPER LOW WILL MOVE FROM SWRN MT/NERN ID ON 12Z WED TO NRN MN BY 12Z
SAT. HOWEVER...ON WED AND WED NGT THE GEM/ECMWF ARE MORE PRONOUNCED
THAN THE GFS/NAM WITH A SHORT-WAVE TROUGH EJECTING FROM THE BASE OF
THE LOW ACROSS UT/CO/WRN NEB. THIS WOULD BRING NOTABLY MORE PRECIP
TO THE SERN CWA ON WED NGT THAN WHAT THE GFS SUGGESTS. OTHERWISE...
THU SHOULD SEE DIURNALLY DRIVING SHOWERS AS THE CWA IS AFFECTED BY
CYCLONIC FLOW AROUND THE LOW...WITH PERHAPS A TAPERING OF SHOWERS ON
FRI.

AFTER 12Z SAT THE MODELS ARE IN BASIC AGREEMENT ON WEAK UPPER-LEVEL
RIDGING AND WEAK FLOW...BUT WITH RESIDUAL MOISTURE AND INSTABILITY.
THIS SHOULD FAVOR DIURNAL SHRA/TSRA OVER THE BLKHLS FOR SURE...AND
PROBABLY EXTENDING INTO ADJACENT AREAS OF NERN WY/WRN SD. THE MODELS
ALSO SUGGEST A WEAK SHORT-WAVE TROUGH UNDERCUTTING THE RIDGE ON
MONDAY...WHICH COULD BRING PRECIP OVER MUCH OF THE CWA. THE BOTTOM
LINE IS THAT SLIGHTLY BELOW AVERAGE TEMPERATURES WITH A DAILY CHANCE
OF PRECIP WILL CONTINUE THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 505 PM MDT MON JUN 16 2014

ISOLD-SCT TSRA POSSIBLE THIS EVENING...AND MAY PERSIST INTO
TUESDAY MRNG...WITH MVFR/IFR CONDITIONS IN STRONGER STORMS. LATER
TONIGHT THE SURFACE FLOW WILL BECOME EASTERLY AND WILL TRANSPORT
PLENTY OF MOISTURE WESTWARD. GIVEN THE MOIST UPSLOPE FLOW THERE IS
A HIGH PROBABILITY THAT LOW CLOUDS WITH IFR CIGS (AND POSSIBLE
LIFR ALONG ERN SLOPES OF THE BLKHLS) WILL DEVELOP OVER MUCH OF
NWRN INTO WCNTRL SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...BUNKERS
AVIATION...JOHNSON
Hazardous weather outlook, Jun 16, 5:18 AM MST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
618 AM MDT MON JUN 16 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
618 AM MDT (718 AM CDT) MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND INTO
TONIGHT. A FEW STORMS COULD BE STRONG TO SEVERE ...MAINLY FROM THE
BLACK HILLS EASTWARD TO SOUTH CENTRAL SOUTH DAKOTA...WITH HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR
THUNDERSTORMS DURING MUCH OF THE WEEK. THERE IS A SLIGHT RISK
FOR SEVERE STORMS TUESDAY AFTERNOON AND EVENING...MAINLY ACROSS FAR
NORTHEAST WYOMING...THE NORTHERN BLACK HILLS...AND NORTHWESTERN
SOUTH DAKOTA.  LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO
POSSIBLE. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 16, 5:43 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             7 SW DOWNTOWN RAPID CIT 44.01N 103.33W
06/16/2014  M2.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

KCLARK
Local storm report, Jun 16, 5:51 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
651 PM MDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             4 S DOWNTOWN RAPID CITY 44.02N 103.23W
06/16/2014  M2.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

KCLARK
Local storm report, Jun 16, 6:10 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             DOWNTOWN RAPID CITY     44.08N 103.23W
06/16/2014  M1.00 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

&&

KCLARK

The radar

The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 16, 6:14 PM MST
Where
Crook County, Aladdin
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.640, -104.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518157.